Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 16, NWS Des Moines, IA

March 8, 2009Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 8, 2009, 2:02 PM CDT for Wapello County, Iowa. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 2:02 PM CDT (19:02 UTC)
Expired
Mar 10, 2009, 10:49 AM CDT
In force
45 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 10.68 ft at Mar 8, 2009, 9:00 PM CDT.

actionminormoderate5101503/0803/0903/1003/11
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:42 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 8, 6:42 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT SUN MAR 8 2009

.DISCUSSION...
ACTIVE WEATHER CONTINUES IN THE NEAR TERM...WITH TRIPLE THREAT OF
FLOODING...MARGINAL SVR STORMS...AND WINTER WEATHER. NOW EXPECTING
LESS SNOWFALL ACROSS NORTHERN IOWA...MORE IN THE 1-3 INCH
RANGE...BUT OPTED TO LEAVE WINTER WEATHER ADVISORY AS IS WITH
PROSPECTS FOR SLEET/FREEZING RAIN IN ADDITION TO THE SNOW. AREAS OF
MODERATE TO LOCALLY HEAVY SHOWERS CONTINUE ACROSS CENTRAL AND
SOUTHERN IOWA. RIVER FLOODING IS BECOMING A CONCERN EARLY THIS
MORNING WITH SEVERAL POINTS SHOWING SHARP RISES. SEE BELOW FOR
ADDITIONAL HYDRO DETAILS. CAN/T RULE OUT AN ISOLATED SEVERE HAILER
SOUTH THIS MORNING WITH STRONGER CONVECTION ROLLING NORTHEAST OUT OF
MISSOURI...BUT SHORT TERM MESOSCALE PARAMETERS INDICATE HIGHER
THREAT SHOULD BE SOUTH OF THE BORDER.

WHILE THE INITIAL FOCUS IS ON TODAY...THERE ARE A COUPLE OF OTHER
PERIODS OF POTENTIALLY ACTIVE WEATHER TO BE CONCERNED ABOUT OVER THE
NEXT SEVERAL DAYS. THERE IS NOW GENERAL MODEL CONSENSUS ON SPREADING
QPF INTO SOUTHERN IOWA BY LATE MONDAY AFTERNOON NORTH OF A WARM
FRONT. A DECENT SHORT WAVE TROUGH IS EXPECTED TO MOVE THROUGH THE
AREA IN SOUTHWEST FLOW. DEEP LAYER SHEAR AND ELEVATED CAPE SHOULD BE
SUFFICIENT TO PRODUCE MORE BORDERLINE SEVERE STORMS WITH LARGE HAIL
THROUGH MONDAY NIGHT. ADDITIONAL HEAVY RAIN ACROSS THE SOUTHEAST
COUNTIES WILL BEAR WATCHING GIVEN THE ONGOING RAIN THERE. THE MAIN
SURFACE LOW AND ASSOCIATED COLD FRONT ARE EXPECTED TO MOVE QUICKLY
EAST THROUGH IOWA ON TUESDAY. THE SPEED OF THE FRONT WILL PLAY A
LARGE ROLE IN PRECIP TYPE AND SVR WEATHER POTENTIAL. THE GFS/SREF
ARE AMONG THE FASTER SOLUTIONS...WHILE THE NAM/ECMWF ARE SLOWER.
FASTER WOULD MEAN A QUICKER CHANGEOVER TO ALL SNOW IN THE
NORTHWEST...AND LESS OF A WINDOW FOR SEVERE STORMS IN THE SOUTHEAST.
SLOWER WOULD MEAN LESS SNOW AND ROUGHLY THE SOUTHEAST THIRD OF THE
CWA EXPOSED TO POTENTIAL SVR WEATHER ALONG THE FRONT DURING THE
AFTERNOON. DON/T HAVE A GOOD FEEL FOR HOW THIS WILL PLAY OUT SO MADE
ONLY MINOR CHANGES TO PREVIOUS FORECAST WHICH REFLECTS A COMPROMISE
IN TIMING. ALSO WENT WITH A BLEND OF MAV/MET TEMP GUIDANCE...WHICH
LEAVES ROOM FOR ADJUSTMENTS OVER THE NEXT COUPLE OF DAYS.

&&

.HYDROLOGY...
WILL LEAVE FLASH FLOOD HEADLINES AS IS...EAST OF INTERSTATE 35
THROUGH MIDDAY. HIGHEST THREAT FOR ADDITIONAL HEAVY RAIN IS
SOUTHEAST THIRD OF CWA. SEVERAL RIVERS ARE SHOWING SHARP RISES EARLY
THIS MORNING IN RESPONSE TO THE ONGOING RAIN...INCLUDING PORTIONS OF
THE NORTH...MIDDLE...AND SOUTH SKUNK RIVERS. THE MAIN SHORT TERM
FLASH FLOOD THREAT THROUGH THE MORNING WILL LIKELY BE WATER FROM
SMALL CREEKS AND STREAMS ENCROACHING ONTO OR FLOWING OVER ROADS.

&&

.AVIATION...08/12Z
WDSPRD IFR AND LIFR CONDS OVR THE SERN HLF TO 2/3RDS OF THE STATE
WILL LIFT OUT AS SFC LOW IN WRN KS AND WRN MO MOVS RPDLY TO LM BY
00Z.  HI PRES WILL BLD INTO THE STATE TNGT WITH VFR CONDS. WINDS
BCMG NLY AFT LOW PRES PASSES...THEN LGT VRBL TNGT AS HI MOVS OVR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH UNTIL 1 PM CDT AFTERNOON FOR
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE.

WINTER WEATHER ADVISORY UNTIL 4 PM CDT TODAY FOR CALHOUN-CERRO
GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH.

&&

SHORT TERM...MS MAR 09
LONG TERM...KINNEY
AVIATION...MS MAR 09
Hazardous weather outlook, Mar 8, 5:58 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT SUN MAR 8 2009

IAZ004>007-015>017-023-024-033-034-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A WINTRY MIX OF SLEET...SNOW...AND POSSIBLY FREEZING
RAIN...CHANGING TO ALL SNOW BY THIS AFTERNOON. SNOW AND SLEET
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...ALONG WITH ICE
AMOUNTS UP TO A TENTH OF AN INCH. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS LATE
MONDAY NIGHT INTO TUESDAY..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-091100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
MORNING BEFORE DIMINISHING THIS AFTERNOON. LOCALLY HEAVY RAIN MAY
CAUSE FLASH FLOODING ALONG SMALL CREEKS AND STREAMS...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE SOUTH SKUNK RIVER AT
OSKALOOSA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH
THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH
TUESDAY.

IAZ025-026-035>037-091100-
WRIGHT-FRANKLIN-WEBSTER-HAMILTON-HARDIN-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY MORNING. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ044>048-057>060-070>073-081>083-092>094-091100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...MAINLY ACROSS
FAR SOUTHERN IOWA. AN ISOLATED STORM WITH PENNY SIZE HAIL IS POSSIBLE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE MIDDLE RIVER AT
INDIANOLA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH
THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. PRECIPITATION MAY
CHANGE TO SNOW WEST OF INTERSTATE 35...BEFORE ENDING TUESDAY
AFTERNOON...WITH LIGHT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH TUESDAY.

KINNEY

In the hours before

Local storm report, Mar 8, 9:55 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLOOD            2 W OSKALOOSA           41.29N 92.68W
03/08/2009                   MAHASKA            IA   DEPT OF HIGHWAYS

            HWY 92 CLOSED AT MILE MARKER 178 DUE TO FLOODING.

&&

JH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:49 AM CDTRiver Flood WarningDMXMadison, Warren30 hr
Mar 8, 3:56 AM CDTRiver Flood WarningDMXMahaska6 days
Mar 8, 6:17 AM CDTAreal Flood AdvisoryDMXAppanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 4 more4 hr
Mar 8, 7:35 AM CDTRiver Flood WarningDMXBlack Hawk, Butler4 days
Mar 8, 9:23 AM CDTRiver Flood WarningDMXLucas4 days
Mar 8, 9:37 AM CDTAreal Flood WarningDMXAppanoose, Davis, Decatur, Lucas, Mahaska, Marion and 4 more12 hr
Mar 8, 12:31 PM CDTRiver Flood WarningDMXMadison, Warren3 days
Mar 8, 12:31 PM CDTRiver Flood WarningDMXMahaska, Marion28 hr
Mar 8, 1:09 PM CDTRiver Flood WarningDMXAppanoose, Wayne20 hr
Mar 8, 5:21 PM CDTRiver Flood WarningDMXPolk3 hr
Mar 8, 5:30 PM CDTRiver Flood WarningDMXWapello28 hr
Mar 8, 5:55 PM CDTRiver Flood WarningDMXPolk, Story19 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.